Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Please tell me about Sertraline

(12 Posts)
GoldilocksAndTheThreePears Fri 13-May-16 09:53:56

I finally got the courage to go Dr and ask about anti depressants. Last time i brought up depression they recommended counselling which if anything has made it worse as I have to travel there on a bus which is terrifying now I'm so ill. Arthritis makes it very hard to hold on, I feel so vulnerable going out as every step is slow due to the pain. Also financially, the bus fare each time cuts my food budget each week in half.

So I have Sertraline. One 50g tab a day. And I'm too scared to take them! The list of side affects is staggeringly long. Does anyone take them? Taking at the same time each day is going to be very very difficult as I don't sleep much due to pain so if I do drop off I don't get up at the same time. I don't work due to my health. And some days I don't eat due to money, or anxiety, and I'm not sure if these need to be with food.

Any advice, experience would be gratefully received.

grumpypurplecat Sat 14-May-16 00:10:53

Sorry to hear things have been hard for you well done on getting help. I've taken sertraline for several years only side effect mild nausea at first. Doesn't matter if you don't take it at same time. I shift work and just take when I get up. Hope this helps

NanaNina Sat 14-May-16 00:39:41

I've take 150mg Sertraline for about 2 years - no side effects at all except that it hasn't done much for my depression - think it's better for anxiety. There's nothing to worry about taking them honestly. 50mg is a very low dose and it's really a sort of test dose to see if you can tolerate it, but it probably won't be much help at that low level. Has the GP given you an apt for 2 weeks - should have done, and then if the side effects are mild they usually up the dose.

It's best not to read the list of side effects because you get a staggering long list with any drug and it's the drug companies covering their backs so no-one can sue them!

NewStickers Sat 14-May-16 00:51:45

I've been on 50mg for six months. First couple of days I felt a bit more awake than normal, and a bit hungrier. That all subsided really quickly and I have had a really good experience of it since.

Unlike the pp I have found it alleviates my chronic (but not always severe) depression. So much so that I've started to live in a way I never have before - no suicidal thoughts gives me lots more time and freedom in my brain to get in with life!

When I first went on it, I asked a close friend if she would be ok with me calling her if I felt I needed a chat. She checked up on me a few times and it felt good to know that she was there, although as it turned out I was fine. Might be with trying? Good luck op x

tigerdriverII Sat 14-May-16 01:00:16

I take 150 mg. for me it does take the worst away. Two major side effects : the not so good one is dissociation - I just don't care about many things. The bonus is that I hav vivid and enjoyable dreams most nights. On the whole, it's a good thing

Made me develop amnesia and two years after quitting, my memory is still shocking. It was excellent before sertraline. I would not recommend it to anyone.

GoldilocksAndTheThreePears Sat 14-May-16 14:35:44

thankyou all for taking the time to answer. its what i needed, real people who've had experience not just words on a leaflet.

im going to see how it is. took my first dose today, hoping i remember to keep it up as i dont have a memory sadly.

i dont actually have any friends or family, im completely alone. which is one reason i need to sort myself out, i have no one to push, or notice if im unwell, or help, or care.

purpleporpoise Sat 14-May-16 14:39:51

I love them! I've been on them for 3 months and they make me feel normal now. They took a little while to settle down but give them chance. Hope you feel better soon

Bonkerz Sun 15-May-16 09:49:08

I've been on 50mg for about 5 weeks now. After first few days I had horrid nausea but it lasted a couple of days only. I am really thirsty and sweat more now but it's manageable and hopefully will go away. I'm seeing a counsellor too who put me on it and she says I'm booming at the moment. On a bit of a high. Sleeping well and got motivation which is all great but she warned me I'm heading for a bust and a low point which is when she can increase my dose. It's all a little scary. I've never stuck with pills this long before but I can see a difference so it's worth persevering. I know now that I've been poorly for a while and had reached the bottom. It's nice to see the real me coming back even if it is the pills that's doing it.

NewStickers Thu 19-May-16 17:55:13

Hi op - how is it going? I have been thinking of you. Are you still having side effects?

GoldilocksAndTheThreePears Fri 20-May-16 00:46:45

oh newstickers thanks for taking the time to post, been a while since anyone asked how i was. im on the pills now, no side affects as yet which is good but this week is a terribel week to judge as my ESA medical is tomorrow so i have a stressful fight ahead of me. the repercussions if i fail this will be horrendous so its all i think of so i dont know if the pills are working or not yet, though i know it takes much longer. time will tell. thansk for the post

NewStickers Fri 20-May-16 08:20:54

Really good that you haven't been having any side effects! Yes, it will take longer for the pills to make a difference but this is a really good start. Good luck this week! And keep posting here if you need to x

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now